Virginia, 2002

High Wind in Virginia, December 14, 2002

December 14, 2002 · NWS RNK · 1 event in 1 county or zone

High winds during the late morning and afternoon downed trees and damaged a barn in Rocky Mount, Franklin County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the late morning and afternoon downed trees and damaged a barn in Rocky Mount, Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 14, 6:20 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 14, 6:20 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
620 AM EST SAT DEC 14 2002

***********************************************************

WILL UPDATE TO ISSUE A HIGH WIND WARNING FOR THE NRN MTNS OF NC AND
GRAYSON COUNTY AFTER TALKING TO LAW ENFORCEMENT THOSE AREAS.

***********************************************************

UPPER LOW TRACKING ACROSS THE CWA ATTM.  BEHIND THE LOW PLENTY OF
MOISTURE AS IS EVIDENT ON WV AND IR PICS THIS MORNING.  STILL A
MIXTURE OF LIGHT SHOWERS...A BIT OF SNOW MIXED IN THE WEST.  COLDER
AIR WILL CONTINUE TO SPREAD IN FROM THE SOUTHWEST AS LOW MOVES
AWAY.  STRONG NORTHWEST WINDS SHOULD PRODUCE AT LEAST ADVISORY TYPE
SNOW IN THE FAVORED COUNTIES OF SERN WV.  FARTHER SOUTH IN NC
MTNS...MOISTURE A LITTLE LESS DEEP AND PULLS OUT SOONER.  WILL KEEP
SNOW AMOUNTS JUST UNDER ADVISORY CRITERIA THERE AND MENTION MAINLY
THE WESTERN SLOPES.  ALSO...HAVE SPLIT OFF ALLEGHANY COUNTY FROM
ASHE AND WATAUGA SINCE IT RARELY RECEIVES MUCH UPSLOPE SNOW.  HAVE
DECIDED TO USE OCCASIONAL SNOW RATHER THAN SNOW SHOWERS IN WV. IT
SHOULD SNOW MOST OF THE DAY...WITH SOME HEAVIER BURSTS.

WINDWISE...PRESSURE RISES WITH LOW PRESSURE INTENSIFYING WELL TO OUR
NORTHEAST AND HIGH MOVING IN FROM THE SOUTH ARE NEARLY 8 MBS IN 6
HOURS.  AM A LITTLE CONCERN WITH JUST A WIND ADVISORY WITH THE
GROUND AS WET AS IT IS ESPECIALLY IN NW NC...BUT H8 WINDS NOT AS
STRONG AS MOST RECENT HIGH WIND EVENT AND SUBSIDENCE CONSIDERABLY
WEAKER ALSO.

TONIGHT UPPER LOW AND MOISTURE PULL AWAY RAPIDLY AND WARM UP AT H8
ALREADY BEGINS BY LATE AT NIGHT.  SNOW SHOWERS/FLURRIES ENDING BY
MIDNIGHT MOST PLACES WITH PARTIAL CLEARING TOWARD MORNING.

SUNDAY A MUCH QUIETER DAY WITH WESTERLY WINDS...SUNSHINE AND TEMPS
FROM THE 40S IN THE MOUNTAINS TO 50S IN THE PIEDMONT BEFORE NEXT
COLD FRONT DROPS THROUGH LATE SUNDAY NIGHT/MONDAY MORNING.  WITH
HIGH PRESSURE LOCATED TO THE NORTH THROUGH MID WEEK...WARMING H8
TEMPS WILL ONLY ADD A FEW DEGREES TO MAXES.

FCSTID =    8
ROA   47  33  51  36 /  30  10   0   0
LYH   49  31  52  34 /  10  10   0   0
DAN   50  32  53  34 /  10  10   0   0
BLF   33  27  42  33 /  80  60  10  10
LWB   33  27  42  30 /  80  60  10  10
BCB   35  29  45  31 /  50  30  10  10
TNB   35  27  43  30 /  70  40  10  10

.RNK...
NC...WIND ADVISORY FOR TODAY FOR ZONES NCZ001>003...NCZ018>019.

VA...WIND ADVISORY FOR TODAY FOR ZONES VAZ007...VAZ009>020...
VAZ022>024...VAZ032>035.

WV...WINTER WEATHER ADVISORY FOR TODAY FOR ZONES WVZ042>043...WVZ045.

WIND ADVISORY FOR TODAY FOR ZONE WVZ044.

NOGUEIRA
Hazardous weather outlook, Dec 14, 5:00 AM EST, 6 hours before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 AM EST SAT DEC 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH THIS EVENING
FOR PARTS OF SOUTHEASTERN WEST VIRGINIA WHERE 2 TO 5 INCHES OF SNOW
IS EXPECTED BY LATE EVENING.  IN ADDITION A WIND ADVISORY IS IN
EFFECT THROUGH THIS EVENING FOR THE MOUNTAINS AND FOOTHILLS OF
VIRGINIA AND NORTH CAROLINA.  WIND GUSTS TO 50 MPH CAN BE EXPECTED
THIS AFTERNOON THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Franklin

When
December 14, 11:00 AM EST to 3:00 PM EST
Where
Franklin forecast zone
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326898.